Alert archive / Guam / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Guam

December 21, 2018

NWS Guam issued this beach hazards statement at Dec 21, 2018, 6:26 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 6:26 PM CST (00:26 UTC)
Expired
Dec 25, 2018, 12:13 AM CST
In force
3 days
Issued by
NWS Guam

The text

As transmitted.

628 
WHMY40 PGUM 220026
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
1026 AM CHST SAT DEC 22 2018

.A LARGE AMOUNT OF PORTUGUESE MAN-OF-WAR JELLY FISH IS SEEN ALONG
EASTERN AND NORTHERN SHORES.

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH SUNDAY.

GUZ001>004-220800-
/O.NEW.PGUM.BH.S.0001.181222T0026Z-181223T0800Z/
/O.CON.PGUM.RP.S.0017.000000T0000Z-181224T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
1026 AM CHST SAT DEC 22 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH LATE MONDAY NIGHT...

PERSISTENT TRADE-WIND SWELL HAS PUSHED LARGE AMOUNT OF PORTUGUESE
MAN-OF-WAR JELLY FISH TOWARD THE EASTERN AND NORTHERN SHORES OF 
THE MARIANAS. THIS JELLY FISH IS SEEN BOTH ON THE BEACHES AND IN 
THE WATERS.

LARGER SURF WILL ALSO CAUSE A HIGH RISK OF RIP CURRENTS ALONG EAST
FACING REEFS THROUGH TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATERS 
AND AVOID TOUCHING JELLY FISH WASHED UP ON THE BEACHES AS THIS 
CAN CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&

$$

CHAN
7 follow-up statements
526 
WHMY40 PGUM 220619
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
419 PM CHST SAT DEC 22 2018

.A LARGE NUMBERS OF PORTUGUESE MAN-OF-WAR JELLY FISH ARE SEEN ALONG
EASTERN AND NORTHERN SHORES OF THE MARIANAS.

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST WEDNESDAY NIGHT.

GUZ001>004-222030-
/O.EXT.PGUM.RP.S.0017.000000T0000Z-181226T2000Z/
/O.CON.PGUM.BH.S.0001.000000T0000Z-181223T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
419 PM CHST SAT DEC 22 2018

...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY NIGHT...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY...

PERSISTENT TRADE-WIND SWELL HAS PUSHED LARGE NUMBERS OF PORTUGUESE
MAN-OF-WAR JELLY FISH TOWARD THE EASTERN AND NORTHERN SHORES OF 
THE MARIANAS. THIS JELLY FISH IS SEEN BOTH ON THE BEACHES AND IN 
THE WATER.

THE SWELL WILL ALSO PRODUCE A HIGH RISK OF RIP CURRENTS ALONG EAST
FACING REEFS THROUGH AT LEAST WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATERS
AND AVOID TOUCHING JELLY FISH WASHED UP ON THE BEACHES...AS THIS
CAN CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&

$$
080 
WHMY40 PGUM 221835
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
435 AM CHST SUN DEC 23 2018

.A LARGE NUMBER OF PORTUGUESE MAN-OF-WAR JELLY FISH ARE SEEN
ALONG EASTERN AND NORTHERN SHORES OF THE MARIANAS.

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST WEDNESDAY
NIGHT.

GUZ001>004-230800-
/O.CON.PGUM.BH.S.0001.000000T0000Z-181223T0800Z/
/O.CON.PGUM.RP.S.0017.000000T0000Z-181226T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
435 AM CHST SUN DEC 23 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS 
AFTERNOON... 
...HIGH RISK OF RIP CURRENTS THROUGH EARLY THURSDAY MORNING...

PERSISTENT TRADE-WIND SWELL HAS PUSHED LARGE NUMBERS OF PORTUGUESE
MAN-OF-WAR JELLY FISH TOWARD THE EASTERN AND NORTHERN SHORES OF 
THE MARIANAS. THIS JELLY FISH IS SEEN BOTH ON THE BEACHES AND IN 
THE WATER.

THE SWELL WILL ALSO PRODUCE A HIGH RISK OF RIP CURRENTS ALONG EAST 
FACING REEFS THROUGH AT LEAST WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATERS AND 
AVOID TOUCHING JELLY FISH WASHED UP ON THE BEACHES...AS THIS CAN 
CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&

$$

KLEESCHULTE
644 
WHMY40 PGUM 230510
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
310 PM CHST SUN DEC 23 2018

.LARGE NUMBERS OF PORTUGUESE MAN-OF-WAR JELLY FISH ARE SEEN ALONG 
EASTERN AND NORTHERN SHORES OF THE MARIANAS.

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST WEDNESDAY NIGHT.

GUZ001>004-232100-
/O.EXT.PGUM.BH.S.0001.000000T0000Z-181225T0800Z/
/O.CON.PGUM.RP.S.0017.000000T0000Z-181226T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
310 PM CHST SUN DEC 23 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY NIGHT...

PERSISTENT TRADE-WIND SWELL HAS PUSHED LARGE NUMBERS OF PORTUGUESE
MAN-OF-WAR JELLY FISH TOWARD THE EASTERN AND NORTHERN SHORES OF 
THE MARIANAS. THESE JELLY FISH ARE SEEN BOTH ON THE BEACHES AND IN 
THE WATER.

THE TRADE-WIND SWELL WILL ALSO PRODUCE A HIGH RISK OF RIP CURRENTS 
ALONG EAST FACING REEFS THROUGH AT LEAST WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATER AND 
AVOID TOUCHING JELLY FISH WASHED UP ON THE BEACHES...AS THIS
CAN CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&

$$
768 
WHMY40 PGUM 231733
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
333 AM CHST MON DEC 24 2018

.LARGE NUMBERS OF PORTUGUESE MAN-OF-WAR JELLY FISH ARE SEEN ALONG
EASTERN AND NORTHERN SHORES OF THE MARIANAS.

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP 
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST THURSDAY MORNING.

GUZ001>004-240800-
/O.CON.PGUM.BH.S.0001.000000T0000Z-181225T0800Z/
/O.CON.PGUM.RP.S.0017.000000T0000Z-181226T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
333 AM CHST MON DEC 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH EARLY THURSDAY MORNING...

PERSISTENT TRADE-WIND SWELL HAS PUSHED LARGE NUMBERS OF PORTUGUESE
MAN-OF-WAR JELLY FISH TOWARD THE EASTERN AND NORTHERN SHORES OF 
THE MARIANAS. THESE JELLY FISH ARE SEEN BOTH ON THE BEACHES AND IN 
THE WATER.

THE TRADE-WIND SWELL WILL ALSO PRODUCE A HIGH RISK OF RIP CURRENTS 
ALONG EAST FACING REEFS THROUGH AT LEAST THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATER
AND AVOID TOUCHING JELLY FISH WASHED UP ON THE BEACHES...AS THIS
CAN CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&

$$

KLEESCHULTE
335 
WHMY40 PGUM 240634
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
434 PM CHST MON DEC 24 2018

.LARGE NUMBERS OF PORTUGUESE MAN-OF-WAR JELLYFISH ARE SEEN ALONG 
EASTERN AND NORTHERN SHORES OF THE MARIANAS.

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST THURSDAY
MORNING.

GUZ001>004-242100-
/O.CON.PGUM.BH.S.0001.000000T0000Z-181225T0800Z/
/O.CON.PGUM.RP.S.0017.000000T0000Z-181226T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
434 PM CHST MON DEC 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH LATE THURSDAY MORNING...

THE TRADE-WIND SWELL WILL ALSO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST THURSDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATER
AND AVOID TOUCHING JELLYFISH WASHED UP ON THE BEACHES...AS THIS 
CAN CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&

$$
189 
WHMY40 PGUM 242013
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
613 AM CHST TUE DEC 25 2018

.LARGE NUMBERS OF PORTUGUESE MAN-OF-WAR JELLYFISH HAVE BEEN 
SEEN ALONG EASTERN AND NORTHERN SHORES OF THE MARIANAS.

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST LATE WEDNESDAY
NIGHT.

GUZ001>004-250900-
/O.CON.PGUM.BH.S.0001.000000T0000Z-181225T0800Z/
/O.CON.PGUM.RP.S.0017.000000T0000Z-181226T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
613 AM CHST TUE DEC 25 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

...HIGH RISK OF RIP CURRENTS THROUGH LATE WEDNESDAY
NIGHT...

THE TRADE-WIND SWELL WILL ALSO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST LATE
WEDENSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATER
AND AVOID TOUCHING JELLYFISH WASHED UP ON THE BEACHES...AS THIS
CAN CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&

$$

ZIOBRO
604 
WHMY40 PGUM 250613
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
413 PM CHST TUE DEC 25 2018

.TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST LATE WEDNESDAY
NIGHT.

GUZ001>004-252000-
/O.CAN.PGUM.BH.S.0001.000000T0000Z-181225T0800Z/
/O.CON.PGUM.RP.S.0017.000000T0000Z-181226T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
413 PM CHST TUE DEC 25 2018

...HIGH RISK OF RIP CURRENTS THROUGH LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

THERE HAVE BEEN NO RECENT REPORTS OF JELLYFISH.

THE TRADE-WIND SWELL WILL CONTINUE TO PRODUCE A HIGH RISK OF RIP 
CURRENTS ALONG EAST FACING REEFS THROUGH AT LEAST LATE WEDNESDAY 
NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND TOURISTS ARE ADVISED TO STAY AWAY FROM THE WATER
AND AVOID TOUCHING JELLYFISH WASHED UP ON THE BEACHES...AS THIS
CAN CAUSE EXTREME PAIN.

IF YOU ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. THE SAFEST COURSE OF ACTION IS TO
STAY IN SHALLOW WATER NEAR THE BEACH.

&&


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this beach hazards statement went out at Dec 21, 3:07 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 21, 3:07 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
707 AM ChST Sat Dec 22 2018

.Marianas Synopsis...
Partly cloudy skies with moderate to fresh trade winds prevail across
the Marianas this morning. PGUA WSR-88D shows only spotty showers
over the region. Latest buoy observations show seas between 7 and 9
feet.

&&

.Discussion...
A much drier pattern is now in place across the Marianas and looks to
continue through the next week or so. Latest moddel guidance shows a
number of weak troughs moving through to the south of Guam, with only
a few showers possible over the islands.

&&

.Marine...
Observations from the Ipan and Ritiduian buoys show sea heights
between 7 and 9 feet this morning. Latest model guidance shows sea
heights remaining between 6 and 9 feet through at least the middle of
next week.

&&

.Eastern Micronesia...
Active ITCZ SSE of Majuro and east of date line will advance
westward thus bringing a lot of showers near and above the
forecast zones into early next week. An emerging surface trough
well SW of Majuro will extend northwest toward Kosrae between
Monday night and Tuesday. This will bring additional rainfall and
possible thunderstorms near and above Kosrae and Pohnpei through
at least Monday night or Tuesday. Hence, wet weather conditions
will linger over most of the region, and issuance of hydrological
products are encouraged to provide awareness about this expected
situation.

WW3 shows seas declining near 5 to 7 ft at Kosrae on Monday and
Tuesday, and about 1 to 2 ft below the previous combined seas
forecasted at Majuro for Monday and Tuesday. Have not made changes
to seas from the previous forecast package due to limited data
from Altimetry. A Small Craft Advisory was headlined for Pohnpei
today through tonight to reflect expected winds up to 25 kt. Also,
High Surf Advisory for Majuro continues through this evening and
through Sunday at Kosrae.

&&

.Western Micronesia...
The potential for heavy showers and isolated to scattered
thunderstorms are extremely possible for all 3 locations during the
next several days. Currently, a trade-wind disturbance and a weak
circulation SSW of Chuuk which connects to a near-equatorial trough
will sweep scattered to numerous showers and isolated thunderstorms
near and above Chuuk through Sunday. This same weather phenomena will
bring a lot of wet weather across Yap and portions of Koror between
Tuesday and Wednesday, and strong upper-level diverge will trigger
episodes of increasing thunderstorms near and above Yap. This
situation will require issuance of hydrological products for
respective locales as heavy rainfall pass through the region into
the new week.

WW3 now suggest a brief jump for sea heights at Koror and Yap
during Tuesday and Tuesday night and possibly through Wednesday
morning as a reflection of the expected impulse from the
circulation and trade-wind disturbance while crossing Yap and
Koror region. Also, WW3 show a slight increase in combined seas
for today through Sunday and Wednesday at Chuuk. Have not made
changes to seas at Chuuk as the latest Altimetry shows wave
heights up to 7 to 8 ft near Chuuk State. For this reason, will
keep an eye on this situation through this morning and provide
updates should sea heights rise.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through early Tuesday morning for
	 GUZ001>004.

Marianas Waters...None.
&&

Kleeschulte/Baqui

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:05 PM CSTSmall Craft Advisory for WindsGUM41 hr

Nearby

Beach Hazards Statements in Guam, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.